Tornadoes · United States · Maryland · 2012

EF0 tornado, Purdum to Damascus, Maryland, June 1, 2012

From Purdum to Damascus, this EF0 tornado ran 0.6 miles across Montgomery County on June 1, 2012, touching down at 2:29 PM EDT and reaching 150 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 1, 2012
Touchdown
2:29 PM EDT (18:29 UTC)
Lifted
2:32 PM EDT (18:32 UTC)
On the ground
3 minutes
Path length
0.6 miles (0.9 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Montgomery County
Touchdown point
39.274, -77.232
Lift-off point
39.282, -77.233
Record number
1206011229-01

What the Weather Service recorded

Low pressure tracked through the Ohio Valley and into the Great Lakes. The warm front associated with this system passed through our region during the first. Plenty of moisture from the Gulf of Mexico and the Atlantic Ocean combined with strong forcing associated with the warm front, causing thunderstorms to develop. Moderate instability along with strong forcing caused some thunderstorms to become severe. ||Wind speed and direction changed rapidly with height near the warm front. This caused rotating thunderstorms, and some of them were able to produce tornadoes.

A tornado uprooted nearly two dozen trees in a wooded area along western sections of Kings Valley Drive between Kingstead and Mountain View Road. The tornado produced roofing damage to a barn in the 11000 Block of Mountain View Road.

The tornado caused tree damage along Pleasant View Lane. Some shingles were blown off house roofs and trees fell onto several homes and power lines. A house in the 23700 Block of Woodfield Road had minor damage to its eaves on the northeast-facing side. ||The tornado caused tree damage and minor structure damage to one home along Echo Creek Court.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Jun 1, 2:28 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 1, 2:28 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT FRI JUN 1 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC THIS EVENING
AND OVERNIGHT. THIS SYSTEM WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS...WITH SEVERE WEATHER LIKELY. AN UPPER TROUGH WILL
MOVE ACROSS THE EASTERN STATES SATURDAY AND PERSIST ALONG THE
EASTERN SEABOARD THROUGH THE MIDDLE PART OF NEXT WEEK. THIS WILL
MAINTAIN AN A SOMEWHAT UNSETTLED PATTERN SUNDAY THROUGH THE MIDDLE
PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COMPLICATED SYNOPTIC PATTERN THIS AFTERNOON. LOW PRESSURE CENTER
CURRENTLY LOCATED OVER THE SOUTHERN GREAT LAKES...WITH A STRONG COLD
FRONT STRETCHING SOUTHWARD TO THE DEEP SOUTH. A WARM FRONT IS DRAPED
ACROSS THE MASON DIXON LINE.

MULTICELLULAR CLUSTERS HAVE DEVELOPED IN THE WARM SECTOR AHEAD OF
THE COLD FRONT THIS AFTERNOON. IN ADDITION...A LINE OF THUNDERSTORMS
IS EXPECTED TO DEVELOP ALONG THE APPROACHING COLD FRONT. NICE
INVERTED V MODIFIED SOUNDING SHOWS THE POTENTIAL FOR DAMAGING WIND
GUSTS WITH ANY CONVECTION THAT DEVELOPS. TORNADOES WILL BE  POSSIBLE
IN THE ACTIVITY AHEAD OF THE FRONT AND ALONG THE QLCS LINE ALONG THE
COLD FRONT THIS EVENING. QLCS FEATURES ARE CLIMATOLOGICAL LY FAVORED
EAST OF THE BLUE RIDGE...AND ONLY MINIMAL INSTABILITY IS NECESSARY.
SO...STRONG/SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EVEN
WITH THE LOSS OF HEATING.

THE QLCS LINE ALONG THE FRONTAL BOUNDARY SHOULD BEGIN IMPACTING THE
WESTERN CWFA AROUND 5 TO 6 PM...CROSSING THE BLUE RIDGE AROUND 7 TO
8 PM...AND FINALLY EAST OF THE CWFA BETWEEN 10 AND MIDNIGHT. THE
MULTICELLULAR CONVECTION AHEAD OF THE FRONT CONTINUES TO FILL IN
EAST OF THE BLUE RIDGE THIS AFTERNOON.

PWATS HAVE DOUBLED FROM LAST NIGHTS SOUNDING TO AROUND 1.5 INCHES.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. WITH
ACTIVITY EXPECTED ALONG THE PRE-FRONTAL TROUGH AND THE COLD
FRONT...FLASH FLOODING WILL BE POSSIBLE WHERE STORMS REPEATEDLY MOVE
ACROSS. IN ADDITION...AREAS THAT HAVE RECEIVED HEAVY RAINFALL IN THE
LAST WEEK OR SO...IE DC...PRINCE WILLIAM...WESTERN MARYLAND AND
PORTIONS OF THE WEST VIRGINIA PANHANDLE WILL BE EVEN MORE
SUSCEPTIBLE TO FLASH FLOODING.

PRECIP WILL END FROM WEST TO EAST AFTER MIDNIGHT IN MOST
LOCALES...BUT MAY HANG ON ALONG THE WESTERN SHORE OF THE CHESAPEAKE
BAY THROUGH MORNING AS THE COLD FRONT SLOWS DOWN.
&&

.SHORT TERM /SATURDAY THROUGH SATURDAY/...
SATURDAY...SFC HIGH PRESSURE BRIEFLY BUILDS EAST ACROSS THE MID
ATLANTIC IN THE WAKE OF THE COLD FRONT. EXPECT WLY WINDS 15 TO 20
MPH. TEMPERATURES RETURN BELOW NORMAL WITH MID 70S AND MOSTLY SUNNY
SKIES FOR SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
AN UPPER TROUGH SETS UP ACROSS THE ERN CONUS SATURDAY NIGHT AND
PERSISTS AT LEAST INTO THE MIDDLE PART OF NEXT WEEK. SHORTWAVES ARE
EXPECTED TO CROSS THE REGION THROUGH EARLY NEXT WEEK THOUGH
CONFIDENCE IS LOW ENOUGH TO NOT WARRANT BETTER THAN LOW CHANCE POPS.
DETAILS ON THE IMPACTS OF THIS COMPLEX PATTERN WILL STILL NOT BE
AVAILABLE FOR PROBABLY A COUPLE MORE DAYS. THROUGH THE
EXTENDED...EXPECT TEMPERATURES TO REMAIN NEAR OR JUST BELOW NORMAL
WITH EITHER CLOUDS OR COOLER CANADIAN SOURCED AIR ACROSS THE REGION.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR/IFR CONDITIONS EXPECTED THIS AFTERNOON AND EVENING AS SHOWERS
AND THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ACROSS THE MID
ATLANTIC.  SOME STORMS ARE CAPABLE OF 60 KT AND GREATER WINDS...
LARGE HAIL...AND ISOLATED TORNADOES.  AN ADDITIONAL LINE OF SHOWERS
AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS THE REGION EARLY
THIS EVENING WITH 1-2 HRS OF IFR CONDITIONS POSSIBLE.

COLD FRONT WILL CROSS THE REGION TONIGHT AND WINDS WILL SHIFT TO THE
NORTHWEST AT 5-10 KNOTS OVERNIGHT.

HIGH PRESSURE BRIEFLY RETURNS FOR SATURDAY WITH WLY FLOW 15 KT WITH
GUSTS AS HIGH AS 20 KT. A SEMI-ACTIVE WEATHER PATTERN CAN THEN BE
EXPECTED SUNDAY INTO NEXT WEEK AS AN UPPER TROUGH PERSISTS ACROSS
THE ERN CONUS.

&&

.MARINE...
STRONG COLD FRONT WILL MOVE THROUGH THE WATERS OVERNIGHT. STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED FOR THE REMAINDER OF THE EVENING
AND INTO THE OVERNIGHT HOURS. TORNADO WATCH IN EFFECT UNTIL 9 PM. NO
CHANGES TO THE SMALL CRAFT ADVISORY NEEDED. WINDS WILL SHIFT AROUND
TO THE WEST BEHIND THE FRONT TOWARDS DAWN.

WLY FLOW EXPECTED TO REMAIN BELOW 18 KT ON SATURDAY SO NO SMALL
CRAFT ADVISORY AS OF THIS TIME. A SEMI-ACTIVE WEATHER PATTERN IS
THEN SUNDAY INTO NEXT WEEK UNDER AN UPPER TROUGH.

&&

.TIDES/COASTAL FLOODING...
LESSER PREFERRED HIGH TIDE THIS EVENING WILL BE CLOSE BUT EXPECTED
BELOW MINOR CRITERIA AT SENSITIVE LOCATIONS. HOWEVER...THE EARLY
MORNING PREFERRED HIGH TIDE WILL PROBABLY EXCEED MINOR AT
SENSITIVE LOCATIONS. THE COLD FRONT WILL BE COMING THROUGH LATE
TONIGHT...SO THAT MAY DISRUPT THE INCREASE IN WATER LEVELS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ530>543.

&&

LISTEMAA/SHEFFIELD/JACKSON
Hazardous weather outlook, Jun 1, 1:40 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
140 PM EDT FRI JUN 1 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
140 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON
INTO THE EVENING HOURS. IN ADDITION...A LINE OF THUNDERSTORMS WILL
DEVELOP ALONG A STRONG COLD FRONT AND MOVE THROUGH THE
METROPOLITAN AREAS BETWEEN 7 PM AND MIDNIGHT. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND
TORNADOES. HEAVY RAINFALL COULD ALSO LEAD TO FLASH FLOODING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY THROUGH TONIGHT.

MINOR TIDAL FLOODING IS POSSIBLE DURING HIGH TIDE TONIGHT ALONG
THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER...PARTICULARLY AT SENSITIVE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE OVER THE WATERS
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY ALL SEVERE WEATHER
REPORTS TO YOU LOCAL NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
140 PM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STRONG
COLD FRONT AND MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...LARGE HAIL AND TORNADOES. HEAVY RAINFALL COULD ALSO LEAD
TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY ALL SEVERE WEATHER
REPORTS TO YOU LOCAL NATIONAL WEATHER SERVICE.

HTS

In the hours before

Special weather statement, Jun 1, 1:22 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT FRI JUN 1 2012

VAZ030-031-042-501-011800-
WARREN VA-CLARKE VA-NORTHERN FAUQUIER VA-LOUDOUN VA-
122 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORM TO AFFECT WARREN...CLARKE...NORTHERN FAUQUIER
AND LOUDOUN COUNTIES...

AT 122 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF BLUE MOUNTAIN...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BLUEMONT.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

HTS/KRAMAR
LAT...LON 3918 7794 3907 7771 3890 7798 3895 7808
TIME...MOT...LOC 1722Z 215DEG 20KT 3896 7799
Special weather statement, Jun 1, 1:40 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
140 PM EDT FRI JUN 1 2012

VAZ042-052-501-502-011815-
NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-LOUDOUN VA-
140 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...SOUTHERN
FAUQUIER...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND LOUDOUN
COUNTIES...

AT 140 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF BROAD RUN...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE ARCOLA...SOUTH RIDING...BRAMBLETON...
BROADLANDS AND OATLANDS.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3905 7768 3901 7741 3871 7765 3875 7780
TIME...MOT...LOC 1740Z 202DEG 28KT 3881 7768

KRAMAR
Special weather statement, Jun 1, 1:42 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
142 PM EDT FRI JUN 1 2012

VAZ056-011830-
SPOTSYLVANIA VA-
142 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORM TO AFFECT SPOTSYLVANIA COUNTY...

AT 142 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTH OF GLENORA...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE MASSAPONAX.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3802 7775 3803 7776 3804 7775 3805 7778
      3808 7779 3808 7782 3810 7784 3835 7767
      3823 7740 3807 7754 3799 7764
TIME...MOT...LOC 1742Z 210DEG 25KT 3798 7778

HTS
Special weather statement, Jun 1, 1:47 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
147 PM EDT FRI JUN 1 2012

MDZ004-009-VAZ042-011830-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
147 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORM TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...

AT 147 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LANSDOWNE...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE POINT OF ROCKS AND BALLENGER CREEK.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

&&

LAT...LON 3942 7759 3937 7728 3906 7747 3906 7761
TIME...MOT...LOC 1747Z 192DEG 22KT 3910 7751

HTS
Special weather statement, Jun 1, 2:05 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
205 PM EDT FRI JUN 1 2012

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ025>031-
036>040-042-050>057-501>504-WVZ050>053-055-501>506-020015-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...WARRENTON...HIGHTOWN...MONTEREY...MARTINSBURG...
CHARLES TOWN...MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG...
ELK GARDEN...KEYSER...FORT ASHBY...CIRCLEVILLE...FRANKLIN
205 PM EDT FRI JUN 1 2012

...SEVERE WEATHER LIKELY THIS AFTERNOON AND EVENING FOR
WASHINGTON DC/BALTIMORE METROPOLITAN AREAS AND SURROUNDING REGION...

A SERIES OF STRONG-TO-SEVERE STORMS ARE LIKELY ACROSS THE
WASHINGTON DC/BALTIMORE METROPOLITAN AREAS AND SURROUNDING REGION THIS
AFTERNOON AND EVENING. THIS WILL BRING AN INCREASED THREAT OF
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES TO THE REGION
IN TWO ROUNDS.

THE FIRST ROUND OF ANTICIPATED SEVERE WEATHER HAS STARTED. SCATTERED
STRONG-TO-SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP EAST FROM
THE BLUE RIDGE AND MOVE NORTH THROUGH THE WASHINGTON/BALTIMORE
REGION THROUGH 6 PM. THREATS WITH THIS ACTIVITY ARE DAMAGING WIND
GUSTS...LARGE HAIL...ISOLATED TORNADOES...AND VERY HEAVY RAIN.

THE SECOND ROUND OF SEVERE WEATHER WILL CROSS THE REGION DURING
THE EVENING FROM THE WEST AS A LINE OF THUNDERSTORMS DEVELOPS OVER
CENTRAL WEST VIRGINIA AND SOUTHWEST VIRGINIA THIS AFTERNOON. THE
LINE OF THUNDERSTORMS WILL STRENGTHEN WHILE MOVING EAST ACROSS THE
THE INTERSTATE 81 CORRIDOR BETWEEN 5 PM AND 7 PM...THEN ACROSS THE
INTESTATE 95 CORRIDOR BETWEEN 6 AND 8 PM...BEFORE FINALLY REACHING
THE CHESAPEAKE BAY AROUND 9 PM. THE PRIMARY THREAT FROM THIS ROUND
OF SEVERE WEATHER WILL BE DAMAGING WIND GUSTS AND ISOLATED
TORNADOES.

ALTHOUGH ALL OF THE REGION HAS THE POSSIBILITY OF EXPERIENCING
TORNADOES TODAY...THE MOST LIKELY TIME WILL BE FROM 6 TO 9 PM IN AN
AREA ALONG THE INTERSTATE 95 CORRIDOR FROM FREDERICKSBURG VIRGINIA
NORTH TO BALTIMORE MD THEN EAST TO THE CHESAPEAKE BAY. THIS AREA INCLUDES
THE MAJOR METROPOLITAN AREAS OF WASHINGTON DC AND BALTIMORE
MARYLAND.

WHILE THESE ARE THE BEST APPROXIMATIONS FOR TIMING AT THIS
MOMENT...RESIDENTS...BUSINESSES...AND VISITORS ACROSS THE REGION
SHOULD BE PREPARED FOR SEVERE WEATHER ANYTIME THIS AFTERNOON THROUGH
MIDNIGHT TONIGHT...AND HAVE A SAFETY PLAN IN PLACE.

KEEP IN MIND THAT EVEN THOUGH THE WEATHER MAY BE CALM AT TIMES
DURING SEVERE THUNDERSTORM OR TORNADO WATCHES...CONDITIONS CAN
DETERIORATE RAPIDLY AND BECOME LIFE THREATENING.

A TORNADO WATCH IS IN EFFECT FOR THE REGION UNTIL 9 PM THIS EVENING.

PLEASE MONITOR THE WEATHER AND TUNE INTO NOAA WEATHER RADIO...ALONG
WITH YOUR FAVORITE RADIO...TELEVISION...OR INTERNET WEATHER
INFORMATION SOURCE FOR UPDATED INFORMATION.

LEE/JACKSON
Special weather statement, Jun 1, 2:19 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT FRI JUN 1 2012

DCZ001-VAZ052>055-011900-
DISTRICT OF COLUMBIA DC-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
STAFFORD VA-FAIRFAX VA-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
219 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...PRINCE WILLIAM/MANASSAS/MANASSAS PARK...STAFFORD AND
FAIRFAX COUNTIES...

AT 219 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
INDEPENDENT HILL...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE FAIRFAX STATION...BURKE...MANTUA...
FAIRFAX...ANNANDALE...MERRIFIELD...DUNN LORING...TYSONS CORNER...THE
I66 AND I495 INTERCHANGE AND PIMMIT HILLS.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3901 7732 3890 7705 3854 7736 3862 7757
TIME...MOT...LOC 1819Z 211DEG 31KT 3867 7740

HTS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

6.5 hours before the tornado, 39 km from the path. June 1, 2012.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 26 joules per kilogram, CIN -174, lifted condensation level 1061 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 148 square meters per square second, 0 to 6 km bulk shear 32 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-174 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

5.5 hours after it, 39 km from the path. June 2, 2012.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 497 joules per kilogram, CIN -25, lifted condensation level 621 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-06-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 289 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
401 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.1
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Gaithersburg (GAI), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 40 km away, was scanning. The volume nearest the touchdown began at 18:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2012 tornado in MarylandEvery tornado in Maryland since 1950Warnings in force in Maryland nowThe forecast where you are

The other tornadoes of June 1, 2012

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 12:37 PM EDTEF0Montgomery, MD0.650$5,000
June 12:48 PM EDTEF0Carroll, MD0.4100$5,000
June 12:52 PM EDTEF1Howard, MD2.1200$5,000
June 13:09 PM EDTEF0Montgomery, MD0.575$50,000
June 13:21 PM EDTEF1Carroll, MD2.9150$200,000
June 14:29 PM EDTEF0Howard, MD1.6150$100,000
June 14:32 PM EDTEF0York, PA0.025$25,000
June 15:13 PM EDTEF0Okeechobee, FL0.920
June 15:18 PM EDTEF0Pasquotank, NC0.650
June 15:25 PM EDTEF1Westmoreland, PA4.8300$3.0 million
June 15:27 PM EDTEF0Prince George's, MD0.950$2,000
June 15:46 PM EDTEF0Anne Arundel, MD0.175$3,000
June 15:56 PM EDTEF1Harford, MD1.23002$300,000
June 16:18 PM EDTEF0Bedford, PA1.575$25,000
June 15:27 PM CDTEF0Brown, SD0.510
June 16:31 PM EDTEF1Allegany, MD1.1175$2,000
June 17:02 PM EDTEF0City of Petersburg, VA3.01505$175,000
June 17:06 PM EDTEF0Anne Arundel, MD6.6100$100,000
June 17:17 PM EDTEF0Hanover, VA1.8100
June 18:13 PM EDTEF1City of Hampton, VA3.2500$1.0 million
June 18:30 PM EDTEF0Queen Anne's, MD5.050$100,000
June 17:59 PM CDTEF0Clark, SD2.420
June 19:08 PM EDTEF0Northampton, VA0.775$3,000
June 18:48 PM CDTEF0Clark, SD0.510
June 19:14 PM CDTEF0Clark, SD0.610

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.